Is it true that once I start taking Levothyroxine I have to take it for the rest of my life? I heard this from someone and wanted to make sure.
The doctor prescribed Levothyroxine for me and I still did not start taking it because I am afraid of what will happen once I take it. I read these boards and others and I feel that there is too much that could go wrong once I start taking it. I do not want to have the weight gain, weight loss, etc.
The only side affects I currently experience from an under active thyroid is memory loss at times, hair loss, tiredness, and some speech problems at times.
The doctor was contemplating whether he should give me the levothyroxine or not because he said that my TSH levels were a little high (10.02 I believe). I have an under active thyroid. I have had this under active thyroid condition on and off and now they are at their highest level.
Should I just not take the medicine even though the doctor had prescribed it to me?
I would really appreciate everyone's comments and suggestions.
And by the way I am a 24 year old male. I am into weight lifting and bodybuilding.
If you take the levo as prescribed, you should only feel better. You are more likely to have the symptoms (weight gain, etc) NOT taking the med than if you start taking them. At 10.02, your TSH is more than a "little high" -- the range for TSH is 0.3-3.0.
Yes, you will most likely need to take the med for the rest of your life. What tests have been run? Free T3, Free T4? Antibodies? Do you have Hashimoto's, which is the autoimmune hypothyroidism?
If you have a copy of the lab report, you might want to post tests run, along with the results and lab's reference ranges, since labs use different ranges or even units of measurement.
Clinically speaking I don't think you have to take the med because of the properties of the med -- it has to do with your thyroid and why it's hypothyroid. If something changes and your thyroid begins to start making it's own hormone again, then you dosage will decrease most likely.
The liklihood is that you'll be on it long-term unless your thyroid magically corrects itself or something is causing it to be hypo that can be corrected outside of the meds.
I had a partial thyroidectomy 3yrs ago .... if my other side decides to work again or stop working more than it's functioning now, I have to change my med dosage .. it's possible, but not probably, it could start working again and be normal and after 3 yrs on Synthroid I believe I could come off it (not addicted or anything like that) but I don't think the other side will function again esp. sine the Synthroid has been supplementing for so long.
Like the others said, the doc needs to find out why your TSH is high. If your Thyroid is under active from something else (another disorder, disease, or internal infection) or just sputtering out - that is one thing. But you need the antibody test to see if you have Hoshimotos disease, if that is the case, it wont just go away.
Levothyroxine and Synthroid T4 T4 meds work well for most people and this is the med most are started on and its widely available unlike the dessicated shortage many of us have been battling the last 6 months. As your condition remains untreated you may find a major increase in muscle soreness and fatigue as I did. Working out became very difficult for me, it was from Hoshimotos. Your brain is slowing down as tiredness and lethargy with speech problems set in. Other people will notice and this can affect your job as well, been there. Weight gain was not major for me, maybe due to being a male athlete, but now I am leaner and stronger on proper meds. Symptoms vary among individuals. Dont let this slide by.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.